Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A counterexample to a result concerning controlled approximation

Author: Rong Qing Jia
Journal: Proc. Amer. Math. Soc. 97 (1986), 647-654
MSC: Primary 41A15; Secondary 41A45
MathSciNet review: 845982
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A result of Strang and Fix states that if the order of controlled approximation from a collection of locally supported elements is $ k$, then there is a linear combination $ \Omega $ of those elements and their translates such that any polynomial of degree less than $ k$ can be reproduced by $ \Omega $ and its translates. This paper gives a counterexample to their result.

References [Enhancements On Off] (What's this?)

  • [BH] C. De Boor and K. Höllig, $ B$-splines from parallelepipeds, J. Analyse Math. 42 (1983), 99-115. MR 729403 (86d:41008)
  • [C] R. Courant, Variational method for the solution of problems of equilibrium and vibrations, Bull. Amer. Math. Soc. 49 (1943), 1-33. MR 0007838 (4:200e)
  • [DM] W. Dahmen and C. A. Micchelli, On the approximation order from certain multivariate spline spaces, J. Austral. Math. Soc. Ser. B 26 (1984), 233-246. MR 765640 (87j:41032)
  • [FS] G. Fix and G. Strang, Fourier analysis of the finite element method in Ritz-Galerkin theory, Stud. Appl. Math. 48 (1969), 265-273. MR 0258297 (41:2944)
  • [S] G. Strang, The finite element method and approximation theory, Numerical Solution of Partial Differential Equations (B. Hubbard, ed.), SYNSPADE 1970, Univ. of Maryland, College Park, 1970, pp. 547-583. MR 0287723 (44:4926)
  • [SF] G. Strang and G. Fix, A Fourier analysis of the finite element variational method, Constructive Aspects of Functional Analysis (G. Geymonat, ed.) (C.I.M.E. II, Ciclo Erice, 1971), 1973, pp. 793-840.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A15, 41A45

Retrieve articles in all journals with MSC: 41A15, 41A45

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society